Hail, Fremont
- When
- July 5, 3:55 PM MST
- Where
- Fremont County, Milford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -108.770
A trained spotter near Milford reported nickel sized hail.
A strong thunderstorm produced pea to nickel sized hail from about five miles northwest of Lander on into town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong thunderstorm produced pea to nickel sized hail from about five miles northwest of Lander on into town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 5, 12:42 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 142 PM MDT SUN JUL 5 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY STORMS STARTING TO FIRE THIS AFTERNOON AS HEATING ACTS ON SURFACE DEWPOINTS IN THE 40S TO LOWER 50S. MORNING PWS WERE AROUND 165 PERCENT OF NORMAL. JUST A TAD BELOW YESTERDAYS VALUE. WATER VAPOR PICS SHOW TWO SHORTWAVES MOVING THROUGH THE FLOW. FIRST WAVE IS MOVING INTO CENTRAL WYOMING CURRENTLY AND THE OTHER IS MAKING ITS WAY INTO SRN ID AND NRN UT. LAPS ANALYSIS SHOWS THE CAP ABOUT TO BREAK IN THE WIND RIVER BASIN WITH MOST OTHER AREAS ALREADY BROKE. THE MORNING UPDATE HANDLED THIS BUT HAVE DECIDED TO EXTEND THOSE SCATTERED POPS IN THE EVENING HOURS FOR THE FAVORED CENTRAL AREAS FROM THE CODY FOOTHILLS...THP SOUTH IN THE WIND RIVER BASIN AND MOST OF NATRONA COUNTY. POTENTIAL FOR A FEW STRONGER STORMS CERTAINLY EXISTS INCLUDING HEAVY RAIN PRODUCING CELLS. PWS START TO DRY OUT TOMORROW BUT IT APPEARS ANOTHER DISTURBANCE WILL MOVE EAST THROUGH THE FLOW AND WITH PWS STILL AT OR ABOVE NORMAL AND MORE HEATING...IT LOOKS LIKE CONVECTION WILL FIRE AGAIN IN MORE THAN JUST THE NW MTNS. HAVE EXTENDED ISOLD POPS FURTHER SOUTH INTO THE CENTRAL ZONES. NAM12 IS MORE AGGRESSIVE WITH THIS WAVE BUT EVEN THE GFS TRACKS A WAVE AND AREA OF INSTABILITY EWD ACROSS THE SAME AREA...SIMILAR TO TODAY. MODELS ARE SHOWING MORE MID LEVEL DRYING FOR TUESDAY AND WEDNESDAY WITH CONVECTION CONFINED TO THE NRN BORDER WHERE TROUGH ENERGY SKIRTS ACROSS. WILL STILL NEED TO KEEP AN EYE ON THIS PERIOD WITH JET STREAK DEVELOPING IN THE AREA AND PROXIMITY OF THE SHORTWAVES EJECTING OUT FROM THE PACNW TROUGH. FOR NOW...THE MODELS ARE SHOWING THE DRIER SW FLOW DOMINATING. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NO MAJOR CHANGES IN OVERALL FORECAST WEDNESDAY THROUGH SUNDAY. GFS AND ECMWF IN OVERALL AGREEMENT EJECTING SHORTWAVE FROM CLOSED LOW OFF THE NORTHWEST COAST...ACROSS NORTHWEST U.S. INTO SOUTH CENTRAL CANADA WEDNESDAY AND WEDNESDAY NIGHT OVER STRONG UPPER HIGH PRESSURE CENTERED OVER NEW MEXICO. DRY...HOT AND BREEZY TO WINDY PREFRONTAL CONDITIONS UNDER 18C H7 THERMAL RIDGE WILL PREVAIL ACROSS SOUTH AND CENTRAL WYOMING...WITH FAR NORTHERN WYOMING ON THE FRINGE OF BETTER MOISTURE AND INSTABILITY OVER MONTANA. DRY FRONT TO PUSH INTO NORTH CENTRAL WYOMING AND DOWN INTERSTATE 25 CORRIDOR WEDNESDAY NIGHT BEHIND SHORTWAVE. AFTERWARDS...UPPER HIGH CENTERED OVER NEW MEXICO TO DOMINATE WEATHER PATTER INTO NEXT WEEKEND. ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS EXPECTED ACROSS THE FAR NORTH THURSDAY AND FRIDAY NEAR QUASI-STATIONARY FRONTAL BOUNDARY. MONSOONAL MOISTURE SHOULD MAKE A RETURN AROUND BACKSIDE OF HIGH BY NEXT WEEKEND WITH SLIGHT CHANCE POPS TARGETED ACROSS THE SOUTH AND EAST FOR NOW. GFS MORE AGGRESSIVE WITH MONSOONAL MOISTURE NEXT WEEKEND THAN ECMWF WITH FORECAST WEIGHTED MORE TOWARD ECMWF IN LINE WITH AREAS TO OUR SOUTH AND WEST IN WHICH THE MONSOONAL MOISTURE MUST GET TO FIRST. && .AVIATION... ABOVE NORMAL MOISTURE ACROSS THE REGION WILL COMBINE WITH LATE DAY HEATING AND A WEAK UPPER LEVEL DISTURBANCE TO PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS EARLY THIS EVENING. ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED TO CEASE ACROSS WESTERN WYOMING BETWEEN 01Z AND 03Z...WHILE IT WILL LINGER EAST OF THE DIVIDE TO BETWEEN 03Z AND 05Z. BRIEF MVFR CONDITIONS ARE POSSIBLE IN THUNDERSTORMS THIS EVENING. LIGHT WINDS AND VFR CONDITIONS WILL PREVAIL LATE THIS EVENING THROUGH 18Z MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF WESTERN AND NORTHERN WYOMING MONDAY AFTERNOON AND EVENING WITH LOCALIZED MVFR CONDITIONS. SOUTHWEST TO WEST WINDS WILL INCREASE IN THE AFTERNOON WEST OF THE DIVIDE WITH WIND GUSTS TO NEAR 30 KT AT KRKS...KJAC...KBPI AND KPNA. && .FIRE WEATHER... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF NORTHWEST AND CENTRAL WYOMING INTO THE EVENING. THE AIRMASS WILL WARM CONSIDERABLY THE NEXT FEW DAYS WITH AFTERNOON RELATIVE HUMIDITIES BEGINNING TO DRY INTO THE TEENS EAST OF THE DIVIDE. SCATTERED THUNDERSTORMS WILL STILL DEVELOP OVER THE NORTHWEST MONDAY AFTERNOON WITH AT LEAST ISOLATED COVERAGE MOVING OFF THE MOUNTAINS AND INTO CENTRAL WYOMING LATER INTO THE AFTERNOON AND EARLY EVENING. TUESDAY AND WEDNESDAY WILL GENERALLY BE DRY AND QUITE WARM WITH ONLY ISOLATED STORMS NEAR THE MONTANA BORDER. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKRBAC LONG TERM...AEM AVIATION...SMITH FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1211 PM MDT SUN JUL 5 2009 WYZ001>020-022>030-061200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1211 PM MDT SUN JUL 5 2009 ...FLOOD WARNING REMAINS IN EFFECT FOR THE WIND RIVER NEAR RIVERTON THROUGH EARLY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE PRESENT OVER THE AREA THIS AFTERNOON AND INTO THE EVENING HOURS. SOME STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WIND TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING ACROSS NORTHWESTERN WYOMING EAST TO THE THE CODY FOOTHILLS. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP MONDAY ACROSS THE REMAINDER OF THE REGION. HOT...DRY AND BREEZY TO WINDY CONDITIONS OVER SOUTH AND CENTRAL WYOMING TUESDAY THROUGH THURSDAY WILL INCREASE THE FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...ANY WIND GUSTS IN EXCESS OF 40 MPH OR HAIL THIS AFTERNOON AND TONIGHT. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 445 PM MDT SUN JUL 5 2009 WYZ015-017>019-052330- GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 445 PM MDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 530 PM MDT... AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HWY JCT 287 AND 132...OR 7 MILES SOUTH OF FORT WASHAKIE...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF HWY JCT 287 AND 132...MILFORD...LANDER...U.S. HWY 287 MILE MARKER 80... HWY JCT 287 AND 28 AND U.S. HWY 287 MILE MARKER 70...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A VEHICLE WITH THE WINDOWS UP. && REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4277 10841 4258 10863 4290 10904 4303 10888 TIME...MOT...LOC 2245Z 312DEG 18KT 4291 10887 SKRBAC
The Riverton/Lander radar (KRIW), 32 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail. Local standard time, as filed.
A trained spotter near Milford reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170555.